Thyroid UK
89,161 members103,670 posts

Really bad palpitations tonight

I'm scared to go to sleep as I'm having loads of palpitations and prickly feeling on my head and face should I phone for a dr I'm on 25mcg of levothyroxine

10 Replies
oldestnewest

Hello there.

Sorry you're not feeling well. You're on a very low dose of levothyroxine. Have you only recently been diagnosed? Levothyroxine can make you feel worse before you start to feel better and can increase symptoms of anxiety and panic which are also associated with hypothyroidism.

When you say palpitations what exactly do you mean?

Fast heart rate? Irregular heart beat? Pain? Breathlessness?

Have you experienced this before or is it just since taking the thyroxine?

Many of us here suffer from palpitations. Some of us experience an irregular heart rhythm when we are undermedicated ( like a skipped beat) and some of us experience heart rhythm issues if we are a bit over medicated. These heart issues tend to be absolutely benign and NOT functional. They are annoying and uncomfortable but not harmful.

All heart issues should be checked out by your Doctor. If you feel very concerned then you should visit your local A&E so that they can check it out and reassure you. They would run a short ECG. Only takes a few minutes.

I'm not medically trained and all health issues should be checked out by a qualified medical professional.

2 likes
Reply

Hi thankyou for your reply I've just been recently diagnosed with under active thyroid my heart keeps missing beat it's started about 8 of clock and it's getting worse I've got funny nettle type things going on on my face also I'm terrified thinking my heart is going to stop.it's awful

1 like
Reply

Am so sorry you are feeling unwell i do understand how you feel i am Hypo on 75mcgs and have had missed beats for years they are awful.

I am under a cardiologist so it would be worth having a trip to your gp and getting it checked out. when mine get really bad i take a low dose beta blocker which for me works very well.

Hope you get sorted soon

Dotti x

1 like
Reply

I completely understand how terrified you must feel. As I said many of us here experience this type of heart disturbance.

Mine are called benign ventricular ectopic beats and are benign because there is nothing wrong with the functioning of the heart itself.

They feel like a heavy thud in the chest. Usually a long pause followed by a heavy thud of the heart

.They are caused by ectopic cells on the outside of the heart chambers misfiring. In other words an electrical disturbance. NOT THE HEART.

They are usually worse in the evening and at night when the body is tired and much less Obvious in the morning when the body has rested.

Sometimes it's possible to 'override' them by speeding the heart up. I.e. Getting on an exercise bike or jogging. I used to do this when they really annoyed me!

I suspect these are what you are experiencing. and Are not accompanied by any alarming symptoms i.e. Pain, chest pressure, breathlessness, dizziness, fainting, sweating...

When I started to experience these at age 30 my GP thought it was atrial fibrillation and put the fear of god into me. I was immediately sent to the hospital to see a cardiologist who after a battery of tests diagnosed benign ventricular ectopics. I have now lived with them on and off for nearly 25 years.

They were probably one of the first major symptoms of my hypothyroidism but sadly that wasn't diagnosed and I had to wait till I was 45 before that was diagnosed.

We mustn't assume anything though ........Please visit your GP to have it formally checked and diagnosed. Any heart disturbances need to be assessed and given an accurate diagnosis so that appropriate treatment can be started.

I did take a low dose beta blocker called Sotalol for a few years but frankly it didn't really work so I stopped taking them. What I do find that works though is the correct dose of levothyroxine!! 😊

I hope you feel slightly reassured.

2 likes
Reply

Hi thanks for the reply I've been in A and E most of the night I've had ECG and it's completely normal Dr did use stethoscope and found my heart missing a beat she said even though it's harmless it's still frightening however try andifferent relax now I've found my heart is racing as took my dose of levothyroxine the blood counts she did showed my thyroid low and to wait till my blood check up with drs before upping my dose so no further forward Ime afraid 😭😭

Reply

If your doctor offers you a beta blocker first then I would refuse and ask if you could have a raise in your levo. Too low a dose had me having palpitations until my dose was raised and they disappeared. Instead of worrying though, you must go to your gp.

Jo xx

3 likes
Reply

If you are getting prickly feelings it might be because you are intolerant of one of the ingredients of the Levothyroxine tablet. Tablets contain a lot more than just the active ingredient, and it is often the inactive ingredients which cause people lots of problems.

As a simple experiment, buy yourself a packet of anti-histamines (the kind people use for hay fever or allergic reactions) and take one, preferably an hour before you take your Levo if you can manage it. If you have fewer prickly feelings when you take the Levo then you know the problem is likely to be an intolerance to one of the ingredients in your Levo.

From now on, keep a log of the brand, the batch number, the expiry date, and the dose size of the Levo you are taking and note any reactions or symptoms you get while taking it. Next time you get a prescription, don't take it to your normal pharmacy, phone around the pharmacies in the local area and ask which brand of Levo they have in stock, and which dose sizes. If it is different to what has been giving you problems, and they could dispense your prescription then take your prescription there for filling.

There are currently three brands of Levothyroxine available in the UK. They don't all have the same mix of dose sizes available.

To look up what is available, go to this link and search for levothyroxine :

medicines.org.uk/emc/

1 like
Reply

I should point out that, despite what I've written above, I think your heart problems are due to being on too low a dose of Levo. But intolerances shouldn't be ignored and are known to make life miserable for some people.

Reply

Hi toonarmy, I think you might see some relief taking a magnesium citrate supplement. You can take a few extra doses to begin and then normal. Minerals are very important but need acid to metabolize. If digestion is not good, add a digestive enzyme or Betaine HCL with meals so you actually get those nutrients.

1 like
Reply

Toonarmy,

Although there may be a number of reason why you are having heart palpitations, the most obvious and the most likely one is that your dose of levothyroxine is too low. 25mcg is a starting dose. How long have you been on 25mcg of levothyroxine for?

The protocol is that they put you on 25mcg, test your TSH (and preferably your FT3 and FT4) after 6 weeks and increase your dose of levothyroxine. Then they should test again after 6 weeks.

The best thing to do would be:

- make an appointment with your GP,

- ask your GP to arrange your TSH test and, preferably your Free T4 and Free T3 test. Some GP surgeries test your FT4 and FT3, other don't. They may if you agree to pay for it as a private patient. You always do your thyroid blood tests as early in the morning as possible, never in the afternoon. Don't take your levothyroxine before the test, take it after you've had you blood tests done.

- ask your GP surgery for the copies of your blood tests. It's your right to have them.

- you could post your blood tests' results here so that HU members could advise you.

- make another appointment with your GP to discuss your blood tests' results and increase your levothyroxine dose.

Some people don't do well on levothyroxine only and there are other treatment options you could use (T4/T3 combo, ndt, T3-only) but it's way too early to say whether levothyroxine suits you as your dose is probably too small. You will need to increase it slowly.

Heart palpitations are really frightening, especially is they are associated with anxiety. I've had them and I'm still around to tell the tale ;)

Take care x

3 likes
Reply

You may also like...